Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Menstrual Migraines
avatar
NeNe_11 posted:
My migraines start the 1st day of my menstrual cycle and go on for 2 1/2 weeks. I have to take 400-800mgs of motrin plus maxalt to get any relief. Sometimes I have to take a 2nd of the above dose in one day. A very sore, stiff neck is present with these. I also take propranolol, nortriptyline & gabapentin as preventatives.

Do any of you ladies out there in migraine land get them like this where they last so long & get very little relief from medication?
Reply
 
avatar
Andie_WebMD_Staff responded:
Hi NeNe,

Welcome to the Migraines & Headaches Community. Sorry to hear about those terrible menstrual migraines !

Have you tried limiting your salt intake in the days leading up to your cycle? Diuretics have been used to prevent menstrual migraine, so it makes sense to limit sodium during this time.

When do you start taking your Motrin or other NSID's? Does it help to start taking them a couple days before your TOM?

Check out the Menstrual Migraines Overview to see all the other treatment tips suggested, too.

Hope you find some help and I'm sure our community will be chiming in soon with their experience, as well!
 
avatar
NeNe_11 replied to Andie_WebMD_Staff's response:
Thanks Andie,

I did try the nsaid protocol for menstrual migraines a couple of years ago but then migraines became an everyday event, so I dont think it helped. Now, however, it does seem that they start exactly on my first menstrual day & go on a couple of weeks afterwards.

I do use sea salt quite a bit so Ill put salt grinder out of site during that time.

I just made an appointment with a headache specialist but cant se him until October! I guess I will go back to my neurologist to see if we can make any med changes in the meantime, cause this head pain is killing me.
 
avatar
Andie_WebMD_Staff replied to NeNe_11's response:
You're welcome! I hope it helps to limit the sodium and use the protocol before your TOM.

Ugh...Sorry you can't get in to see the specialist until October!! Hope your Neuro has some suggestions that help til then.

Keep us posted!
 
avatar
carpetcrawler5 responded:
Excercise can help headaches. Only light excercise, tho like walking in a cool environment.

Have you spoken with your ob/gyn? He/she might have some suggestions, such as Progesterone (not Depo, too heavy a dose) or you can take regular BCPs and skip the pink pills to eliminate your period. Doesn't work for me, even with the low estrogen ones, but could for you. If etsrogen doens't cause a bad reaction for you you can get an Estrogen patch for the few days before your period to cut out the drop.

Try taking Indomethicin when you get the worst pain, take it with food tho. Also consider getting techni-ice and wrapping the strips in bandanas and freezing them, then wrap around your head, especially when sleeping.
 
avatar
carpetcrawler5 responded:
wThe reason it takes so long to get rid of your migraine is because the first one cuased so much inflammation and nerve irritation and it's easy to get another and another. Sometimes you can get steroid packs to stop the cycle.
 
avatar
NeNe_11 replied to carpetcrawler5's response:
Thanks, Carpetcrawler-Good advice to seek help from ob/gyn.
I do notice that stretching does help a little. As long as I dont over do it, im fine.

I have not spoken with my ob/gyn but had a procedure done last year called Essure(perm bc) as my doc was worried about continuing taking BCP's at my age- 43, migraines & stroke.

Also, I was able to find another headache specialist to see me in 2weeks(amazing, I know!)
 
avatar
NeNe_11 replied to carpetcrawler5's response:
Hi again CarpetCrawler,

Thse Migraines scare me as I read your above post about there being so much inflammation & nerve irritaion-if this is continually happening so many days per month, can there be some kind of permanent damage in any way? Myabe Im over thinking, here.

Denise
 
avatar
ocmama24 replied to NeNe_11's response:
Hi,

I also deal with menstrual migraines and am struggling to find a way to deal with them. Right now I take 50mg of amitryptaline as a preventative and relpax and naproxen as an abortive. Relpax was working pretty well but my last two cycles it didn't work at all...frustrating. My doctor tells me that menstrual migraines can be stronger and last longer. The inflammation and nerve irritation that carpetcrawler mentions is exactly how it was described to me. It may just be hard for your body to kick that cycle and a course of steroids may help. I got a small dose of predinsone prescribed for my next cycle to see if that helps me (fingers crossed!) My doctor is not concerned with long lasting damage but just wants to make sure I'm not in pain for so long. I really hope the headache specialist is able to help you - so glad you are able to get in sooner! keep us posted :)
 
avatar
Lainey_WebMD_Staff responded:
Hi NeNe_11,

I am sorry that you get migraines during your menstrual cycle. WebMD has a great expert, Jane Harrison Hohner on the Women's Health community that can give you more information. Here is an interesting comment that I found regarding why you might be having migraines during your menstrual cycle: Strange Pain Before Her Period
Please let us know how your appointment goes.

Take care,

Lainey
 
avatar
NeNe_11 replied to Lainey_WebMD_Staff's response:
Thank you, Lainey...I will check out the women's health post. I will keep you updated!
 
avatar
Lainey_WebMD_Staff replied to NeNe_11's response:
Jane is a wonderful expert! I hope your appointment goes well.

Take care,

Lainey
 
avatar
DUKE MEDICINE
Timothy Collins, MD responded:
There are several options that we have used in our clinic for menstrual migraine. Migraines at this time are due to the sudden drop of estrogen at the start of your period.

Talk with your OB/GYN about an estrogen patch during your period. If you take oral contraceptive pills, take with your doc about a 90 day cycle (periods once every 90 days).

If your headaches last for 2 1/2 weeks, you may want to take a regular migraine prevention medication (like Topamax, verapamil, etc). Some of these (like Verapamil) can be started the day before your period and taken just for that week to prevent your migraines.

Frova (a triptan like Imitrex) sticks around in your body for about 2 days after you take it. Sometimes taking this for 2-3 days (1 a day) at the start of the period can also block the headaches.
 
avatar
NeNe_11 replied to Timothy Collins, MD's response:
Thank you, Dr. Collins for your knowledgeable response & for taking time out of your day to help me.You have given lots of good info for me take into my next Dr. appointment.
Denise
 
avatar
An_205225 replied to NeNe_11's response:
Hi Denise,

I wanted to throw this out there b/c I used to get migraines regularly and I thought it was due to my period or birth control. However, I received some food allergy testing and found out that I have a Gluten Intolerance. Once I went on the gluten free diet, migraines went away for good. Just a thought.
-Lori


Helpful Tips

Migraine Prevention MedicationsExpert
Which medications work for migraine prevention? This question comes up all the time, so I've made a list of some of the medications we use ... More
Was this Helpful?
79 of 107 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Pain Disorders Center